Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 181, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2023, 7:27 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2023, 7:27 PM CDT (00:27 UTC)
- Expired
- Aug 11, 2023, 8:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Faribault County, MN, Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:40 PM CDT | HAIL 0.5 | 3 Sw Albert Lea, MN | |
| Aug 11, 7:40 PM CDT | HAIL 1 | 2 W Albert Lea, MN | |
| Aug 11, 7:42 PM CDT | HAIL 1.75 | 2 Sw Albert Lea, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 4:46 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
044
WUUS53 KMPX 120027
SVRMPX
MNC043-047-120115-
/O.NEW.KMPX.SV.W.0181.230812T0027Z-230812T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
727 PM CDT Fri Aug 11 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Faribault County in south central Minnesota...
Southern Freeborn County in south central Minnesota...
* Until 815 PM CDT.
* At 727 PM CDT, a severe thunderstorm was located over Mansfield, or
14 miles west of Albert Lea, moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Emmons around 735 PM CDT.
Albert Lea and Twin Lakes around 740 PM CDT.
Glenville around 745 PM CDT.
Other locations in the path of this severe thunderstorm include
Hayward and London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4351 9372 4369 9373 4372 9305 4350 9305
4350 9345
TIME...MOT...LOC 0027Z 270DEG 52KT 4361 9364
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG4 follow-up statements
080
WWUS53 KMPX 120035
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
735 PM CDT Fri Aug 11 2023
MNC043-120045-
/O.CAN.KMPX.SV.W.0181.000000T0000Z-230812T0115Z/
Faribault MN-
735 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FARIBAULT COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.
LAT...LON 4351 9365 4369 9365 4369 9364 4372 9305
4350 9305 4350 9345
TIME...MOT...LOC 0035Z 270DEG 52KT 4361 9348
$$
MNC047-120115-
/O.CON.KMPX.SV.W.0181.000000T0000Z-230812T0115Z/
Freeborn MN-
735 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN FREEBORN COUNTY...
At 735 PM CDT, a severe thunderstorm was located over Conger, or 6
miles southwest of Albert Lea, moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Albert Lea around 740 PM CDT.
Glenville and Hayward around 745 PM CDT.
Other locations in the path of this severe thunderstorm include
London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4351 9365 4369 9365 4369 9364 4372 9305
4350 9305 4350 9345
TIME...MOT...LOC 0035Z 270DEG 52KT 4361 9348
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG096
WWUS53 KMPX 120043
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
743 PM CDT Fri Aug 11 2023
MNC047-120115-
/O.CON.KMPX.SV.W.0181.000000T0000Z-230812T0115Z/
Freeborn MN-
743 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN FREEBORN COUNTY...
At 743 PM CDT, a severe thunderstorm was located near Glenville, or
near Albert Lea, moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
London around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4372 9305 4350 9305 4350 9346 4370 9346
TIME...MOT...LOC 0043Z 270DEG 52KT 4361 9331
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG831
WWUS53 KMPX 120054
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
754 PM CDT Fri Aug 11 2023
MNC047-120115-
/O.CON.KMPX.SV.W.0181.000000T0000Z-230812T0115Z/
Freeborn MN-
754 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN FREEBORN COUNTY...
At 754 PM CDT, a severe thunderstorm was located over London, or 9
miles southwest of Austin, moving east at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Freeborn County, including the following locations...
Myrtle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9305 4350 9324 4364 9324 4366 9305
TIME...MOT...LOC 0054Z 270DEG 51KT 4358 9311
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG827
WWUS53 KMPX 120100
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT Fri Aug 11 2023
MNC047-120110-
/O.CAN.KMPX.SV.W.0181.000000T0000Z-230812T0115Z/
Freeborn MN-
800 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREEBORN COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.
LAT...LON 4350 9305 4350 9324 4364 9324 4366 9305
TIME...MOT...LOC 0059Z 270DEG 52KT 4358 9297
$$
MPGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:52 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 11, 2:52 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 252 PM CDT Fri Aug 11 2023 .DISCUSSION...(This evening through Friday) Issued at 252 PM CDT Fri Aug 11 2023 KEY MESSAGES: - Thunderstorms expected across central Minnesota into western Wisconsin this afternoon into the evening. Damaging wind and large hail will be the main risks. - Widespread showers and isolated thunderstorms on Sunday are likely, strong storms unlikely. Rest of Today... Ample forcing at multiple levels from a jet streak to 500 mb shortwave provides plenty of forcing to get convection going this afternoon. Temperatures in the low to mid 80s combined with dew points in the 60s will provide ample surface based instability for storms. Shear is rather unidirectional so not expected a tornado threat. This will be more of a hail and wind threat based upon the previously described environment. The main uncertainty right now for the rest of the afternoon and evening is not will storms form, but the exact location. A Severe Thunderstorm Watch is in effect for much of the area along the current bubbling cumulus clouds in western Minnesota and east into Wisconsin. It is this area that will be favored for convective initiation and continued storms. Looking towards the CAMs there is still a spread throughout central and southern Minnesota for the initiation location. Saturday and Sunday... High pressure moves in behind Friday's storms for a nice summer day. Biggest concern will be a chance for some fog in the morning, especially for locations that get ample rainfall from Friday's thunderstorms. By Sunday a pronounced wave will moved into the Upper Midwest providing broad forcing for precipitation. While precipitable water values are not anomalously high they are high enough for widespread rain. There is widespread agreement in the GEFS, EPS, and CMC ensemble system in this rain event. Thus the high PoP, but what continues to vary are QPF amounts. For the Twin Cities, as an example, the primary ensemble cluster extends from 0.2 up to 1.2 inches with multiple outliers well above that. The main severe risk appears to be to the south with our location remaining within the cool sector of this larger system. So expecting more of a rain event with a chance for some thunderstorms in areas where some localized instability supports it. Sunday into Sunday night is the most likely time for this rain. Monday through Friday... Some wrap around around rain could be seen on Monday, but overall dry until midweek. The deterministic global models show a frontal passage midweek and that would be out next chance for rain and thunderstorms. Still more of a spread in the ensembles, so PoPs remain low at this time. High pressure behind this front would favor a dry end to the week. Temperatures are rather uncertain for next week based on a wide spread in the ensembles. The GEFS is generally running hot with the EPS running mild and the CMC somewhere between them on average. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 109 PM CDT Fri Aug 11 2023 Scattered thunderstorms are expected to develop late this afternoon, with damaging wind & large hail possible in the strongest storms. Thunderstorms will likely initiate by 3-4 Pm across central MN, mainly along a line through MKT-STC, & move eastwards into the evening.Thunderstorm coverage will be spotty, so not all terminals will see impacts, but the chances are highest at MSP/RNH/EAU. Winds will become northwesterly this afternoon with gusts around 20 kts, then become light & more westerly overnight. Gusts around 20 mph return by late Saturday morning. Patchy fog/mist is possible overnight, but will become more likely if any terminals do see appreciable rainfall from today's thunderstorms. KMSP...Still think the main window for thunderstorms will be between 5-8 PM this evening. Thunderstorms will be isolated so any impacts will not be long-lived, probably less than an hour. Gusty winds in excess of 50 mph & large hail are possible with the strongest thunderstorms. /OUTLOOK FOR KMSP/ Sun...MVFR/-SHRA likely. -TSRA possible. Wind SE 10G20 kts. Mon...AM MVFR/-SHRA likely. Wind NW 20G30kts. Tue...VFR. Wind W 10G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...ETA
Hazardous weather outlook, Aug 11, 3:02 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 302 PM CDT Fri Aug 11 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 122015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 302 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms likely with hail and wind are the primary threats. See watch and warning statements for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is another chance of thunderstorms Sunday and Sunday evening, severe weather is not likely, but still possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Local storm report, Aug 11, 6:55 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM Tstm Wnd Dmg 1 E Woodbury 44.92N 92.92W
08/11/2023 Washington MN Trained Spotter
Large trees uprooted, home fence knocked
over. Pictures via Facebook Messenger. Time
estimated via radar.
&&
TDHSpecial weather statement, Aug 11, 6:57 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Fri Aug 11 2023
MNZ075>077-120030-
Le Sueur MN-Rice MN-Nicollet MN-
657 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of central Le Sueur,
southwestern Rice and northeastern Nicollet Counties through 730 PM
CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cleveland, or 17 miles northeast of Mankato, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Le Center around 705 PM CDT.
Montgomery around 710 PM CDT.
Other locations in the path of this storm include Faribault and
Warsaw.
This includes the following highways...
Interstate 35 between mile markers 56 and 59, and between mile
markers 63 and 66.
U.S. Highway 169 between mile markers 70 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.
&&
LAT...LON 4439 9403 4446 9400 4447 9392 4443 9329
4420 9330
TIME...MOT...LOC 2357Z 285DEG 40KT 4440 9384
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 11, 7:06 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Fri Aug 11 2023
MNZ078-120030-
Goodhue MN-
706 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of southwestern Goodhue
County through 730 PM CDT...
At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wanamingo, or 15 miles north of Mantorville, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wanamingo around 710 PM CDT.
Zumbrota around 715 PM CDT.
Pine Island around 720 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4425 9293 4432 9292 4435 9255 4420 9255
4420 9256
TIME...MOT...LOC 0005Z 271DEG 44KT 4427 9286
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ETASpecial weather statement, Aug 11, 7:06 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Fri Aug 11 2023
MNZ078-120030-
Goodhue MN-
706 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of southwestern Goodhue
County through 730 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wanamingo, or 15 miles north of Mantorville, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Zumbrota around 715 PM CDT.
Pine Island around 720 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4434 9295 4436 9255 4420 9256 4420 9294
TIME...MOT...LOC 0006Z 269DEG 45KT 4428 9285
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MPGLocal storm report, Aug 11, 7:12 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
712 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Hail Rockford 45.09N 93.74W
08/11/2023 M3.00 inch Wright MN Public
Picture via facebook comments.
&&
TDHLocal storm report, Aug 11, 7:27 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
727 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Hail Blue Earth 43.64N 94.10W
08/11/2023 E1.25 inch Faribault MN Public
Picture via twitter.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:00 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur | 30 min |
| Aug 11, 7:06 PM CDT | Special Weather Statement | MPX | Goodhue | 24 min |
| Aug 11, 7:06 PM CDT | Special Weather Statement | MPX | Goodhue | 24 min |
| Aug 11, 7:21 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 39 min |
| Aug 11, 7:34 PM CDT | Special Weather Statement | MPX | Blue Earth | 41 min |
| Aug 11, 7:39 PM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele | 21 min |
| Aug 11, 7:59 PM CDT | Special Weather Statement | MPX | Goodhue | 46 min |
| Aug 11, 8:03 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.